Washington, 2008

Heavy Snow in Washington, January 29 to 30, 2008

January 29 to 30, 2008 · NWS OTX · 1 event in 1 county or zone

A strong occluded front brought heavy snow accumulations across the northeast Blue Mountains. 5 inches of snow accumulation.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A strong occluded front brought heavy snow accumulations across the northeast Blue Mountains. A trained spotter five miles southwest of Anatone measured 9.5 inches of snow accumulation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 28, 8:36 PM PST, 5 hours 24 minutes earlier.

Area forecast discussion, Jan 28, 8:36 PM PST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
836 PM PST MON JAN 28 2008

.SYNOPSIS...
A COLD AND SNOWY WINTER WEATHER PATTERN WILL CONTINUE THROUGH
THE WORK WEEK. SNOW IS EXPECTED TO DEVELOP LATE TONIGHT AND SPREAD
OVER EASTERN WASHINGTON AND NORTHERN IDAHO BY TOMORROW MORNING.
ANOTHER WINTER STORM WILL ARRIVE ON THURSDAY.

&&

.DISCUSSION...
MID AND UPPER LEVEL MOISTURE IS STREAMING INTO THE REGION IN THE
WARM SECTOR AHEAD OF THE COLD. SKIES REMAINED CLEAR ENOUGH SO FAR
THIS EVENING FOR GOOD RADIATIONAL COOLING. TEMPERATURES WERE
RUNNING A LITTLE COOLER THAN EXPECTED AND DID SOME ADJUSTING TO
MIN TEMPERATURES...BUT ONLY MINOR ADJUSTMENTS. OTHERWISE THE
FORECAST LOOKS ON TRACK. THE UPPER LEVEL LOW IS CURRENTLY MOVING
INSIDE 140W ON ITS EASTWARD TRACK. WARM ADVECTION IS PUSHING INTO
THE CASCADES. STEVENS PASS HAS BEEN GETTING -SN THE PAST HOUR OR
SO AND IT IS ONLY A MATTER OF TIME BEFORE PRECIPITATION BEGINS
ALONG THE EAST SLOPES. HIGHLIGHTS HAVE BEEN ISSUED FOR THIS STORM
SYSTEM AND IT LOOKS LIKE PLACEMENT AND TIMING ARE IN GOOD SHAPE.
THESE WILL HAVE TO BE MONITORED AS THE SPOKANE AREA/PALOUSE MAY
FLIRT WITH WARNING AMOUNTS OF SNOW...BUT WANT TO LET THE 00Z MODELS
COMPLETE BEFORE MAKING ANY DECISIONS. SOME LIGHT SNOW SHOWERS
ACROSS THE SOUTHEAST-EAST ZONES SHOWING UP ON RADAR AND EXPECT
THESE TO BE ON THE DECLINE OVER THE NEXT HOUR OR SO AS THE
ATMOSPHERE BEGINS TO STABILIZE. /TOBIN

&&

.AVIATION...
SOME LIGHT SNOW SHOWERS WILL TRAVERSE ACROSS THE PULLMAN AND
LEWISTON AREA THROUGH 07Z...WITH LIGHT ACCUMULATIONS EXPECTED.
THE NEXT WINTER STORM SYSTEM WILL MOVE INTO CENTRAL AND EASTERN
WASHINGTON AFTER 06Z. THE ATMOSPHERE IS STABILIZING ACROSS THE
BASIN INTO THE SPOKANE AREA. THIS WILL RESULT IN STRATUS/FOG
FORMATION WITH CONDITIONS MVR/IFR IN THE BASIN AND SPOKANE AREA.
THEN AS SNOW OVER SPREADS THE AREA IFR CONDITIONS CAN BE EXPECTED
IN THE SPOKANE...COEUR DALENE...AND PULLMAN AREAS BY 10-12Z
CONTINUING THROUGH ABOUT 22Z TUESDAY. /TOBIN

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        12  30  21  31  24  31 /  90 100  40  20  50  90
COEUR DALENE  14  30  22  30  23  32 /  70 100  50  30  50  90
PULLMAN        20  33  22  30  25  33 /  70 100  50  30  40  90
LEWISTON       21  38  25  37  31  38 /  30  80  40  30  40  70
COLVILLE       13  26  18  30  23  31 /  70 100  40  30  50  90
SANDPOINT      19  27  18  28  23  29 /  60 100  60  40  50  90
KELLOGG        21  30  20  30  23  30 /  80 100  80  50  50  90
MOSES LAKE      7  31  15  32  18  33 /  60  70  20  10  50  60
WENATCHEE      17  30  19  30  22  30 /  60  70  20  10  50  50
OMAK           10  26  12  25  15  28 /  60  80  20  10  60  60

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...HEAVY SNOW WARNING FROM 1 AM TUESDAY TO 4 AM PST WEDNESDAY FOR
     CENTRAL PANHANDLE MOUNTAINS...NORTHERN PANHANDLE.

     SNOW ADVISORY FROM 1 AM TO 1 PM PST TUESDAY FOR IDAHO PALOUSE.

     SNOW ADVISORY FROM 1 AM TO 1 PM PST TUESDAY ABOVE 2000 FEET FOR
     LEWIS AND SOUTHERN NEZ PERCE COUNTIES...LEWISTON AREA.

     SNOW ADVISORY FROM 1 AM TO 1 PM PST TUESDAY FOR COEUR DALENE
     AREA.

WA...SNOW ADVISORY FROM 1 AM TO 1 PM PST TUESDAY FOR WASHINGTON
     PALOUSE.

     SNOW ADVISORY FROM 1 AM TO 1 PM PST TUESDAY ABOVE 2000 FEET FOR
     LOWER GARFIELD AND ASOTIN COUNTIES.

     SNOW ADVISORY FROM 1 AM TO 1 PM PST TUESDAY FOR SPOKANE AREA.

     HEAVY SNOW WARNING FROM 1 AM TUESDAY TO 4 AM PST WEDNESDAY FOR
     NORTHEAST BLUE MOUNTAINS.

     HEAVY SNOW WARNING FROM 1 AM TO 4 PM PST TUESDAY FOR NORTHEAST
     MOUNTAINS.

&&
Hazardous weather outlook, Jan 28, 5:30 AM PST, 20 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
530 AM PST MON JAN 28 2008

IDZ001>004-026-027-WAZ031>038-041>044-291430-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
530 AM PST MON JAN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SNOW SHOWERS ARE EXPECTED TODAY WITH LOCAL MINOR
ACCUMULATIONS. THE NEXT SIGNIFICANT STORM SYSTEM WILL BRING
STEADY LIGHT SNOW TO THE REGION LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE NEXT STORM SYSTEM WILL BRING MODERATE SNOW ACCUMULATIONS TO
THE VALLEYS AND LOCAL HEAVY SNOWS TO THE MOUNTAINS TUESDAY. FOR
THE REMAINDER OF THE WEEK ANOTHER STRONG STORM IS EXPECTED ON OR
ABOUT THURSDAY AND ANOTHER POTENTIALLY HEAVY SNOW PRODUCING STORM
WILL ARRIVE ON OR ABOUT SATURDAY NIGHT AND SUNDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northeast Blue Mountains

When
January 29, 2:00 AM PST to January 30, 4:00 AM PST
Where
Northeast Blue Mountains forecast zone
Reported by
Trained Spotter
Coordinates
46.312, -117.374 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74858.